Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

When using a metered-dose inhaler without a spacer, what should the patient do straight after inhaling the dose?

  1. ARinse the mouth before breathing in
  2. BHold their breath for about 10 seconds
  3. CTake another dose at once without pausing
  4. DBreathe out hard through the mouthpiece
2.Nursing fundamentalsHard

Which feature suggests that a sore area is a moisture lesion rather than a pressure ulcer?

  1. AA deep wound with straight edges over the hip
  2. BDiffuse, irregular redness in a skin fold, not over a bone
  3. CA circular area of damage directly over the sacral bone
  4. DA dark area of necrotic tissue over the heel
3.Clinical nursingMedium

An arterial blood gas shows a low pH, a high PaCO2 and a normal bicarbonate. What does this show?

  1. AMetabolic acidosis
  2. BMetabolic alkalosis
  3. CRespiratory alkalosis
  4. DRespiratory acidosis
4.Clinical nursingHard

An older patient with a hip fracture becomes breathless and confused, with a petechial rash on the chest two days after injury. Which complication should be suspected?

  1. APressure ulcer
  2. BFat embolism syndrome
  3. CUrinary tract infection
  4. DCompartment syndrome
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 130 mmol/L, glucose 20.9 mmol/L and urea 14.1 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 130 mmol/Lglucose 20.9 mmol/Lurea 14.1 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.19PaCO₂mmHg354573HCO₃⁻mmol/L222627acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.19, PaCO₂ 73 mmHg (9.7 kPa), HCO₃⁻ 27 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.19PaCO₂ 73 mmHg (9.7 kPa)HCO₃⁻ 27 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 26/min, SpO₂ 95% on room air, blood pressure 222/134 mmHg, pulse 82/min, alert, temperature 37.4 °C. What is the NEWS2 total score?

RR 26SpO₂ 95%airSBP 222HR 82AT 37.4 °C
NEWS2 =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 89 kg and is 184 cm tall. Calculate the BMI and click the WHO weight category.

89 kg184 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
192 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 192 cm tall (1 in = 2.54 cm). Round to one decimal place.

192 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1000 mLamino acids 3.5%1000 mLlipid 10%250 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1000 mL of parenteral nutrition with final concentrations of 25% dextrose and 3.5% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

1000 mLdextrose 25%amino acids 3.5%lipid 250 mL · 1.1 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. How many flutter waves per QRS complex are there (the n of n:1 conduction)?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
flutter waves per QRS =
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVasystolesinus bradycardiaventricular fibrillationthird-degree (complete) AV block

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1asystole
  2. 2sinus bradycardia
  3. 3ventricular fibrillation
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

A patient with schizophrenia says voices are telling him to hurt his roommate. What is the priority?

  1. ATell him the voices are not real and leave him alone
  2. BIgnore the comment, because voices are part of his illness
  3. CKeep everyone safe and tell the team, as the risk of harm is high
  4. DAsk the roommate to stay in the room with him and help calm him down
14.Prioritization & delegationHard

During an infusion of a thrombolytic drug for stroke, the patient develops a severe headache and starts vomiting. What should the nurse do first?

  1. AStop the infusion and inform the provider at once
  2. BSlow the infusion and give an antiemetic as prescribed
  3. CGive a dose of aspirin for the headache
  4. DContinue the infusion, because headache is expected
15.Infection control & patient safetyMedium

A patient is on a ventilator. Which bed position helps to prevent ventilator-associated pneumonia?

  1. ATrendelenburg position
  2. BHead of the bed raised 30 to 45 degrees
  3. CHead of the bed raised about 10 degrees
  4. DLying completely flat
16.Infection control & patient safetyHard

A patient receiving chemotherapy has an absolute neutrophil count of 400/mm3 (0.4 × 109/L) and a new temperature of 38.3 °C (100.9 °F). What should the nurse do?

  1. ARecheck the temperature in four hours before calling anyone about it
  2. BReport it at once, because fever with severe neutropenia is an emergency
  3. CGive an antipyretic and reassess at the next routine round
  4. DEncourage oral fluids and record the result in the chart
17.Lab values & electrolytesMedium

A patient on hemodialysis has an arteriovenous (AV) fistula in the left arm. Where should the nurse draw routine blood samples?

  1. AFrom the fistula
  2. BFrom the left wrist
  3. CFrom the right arm
  4. DFrom the left hand
18.Lab values & electrolytesHard

A patient on warfarin with a stable INR of 2.4 starts a course of an antibiotic such as ciprofloxacin. A week later the INR is 4.6. What is the most likely explanation?

  1. AA drug interaction that increases the effect of warfarin
  2. BA laboratory error is the only possible explanation
  3. CThe antibiotic has cured the patient’s need for anticoagulation
  4. DThe patient has eaten more vitamin K–rich food

3Solutions

1.Nursing fundamentals

Answer: B · Hold their breath for about 10 seconds

Why this is the answer

The patient breathes out, seals the lips round the mouthpiece, presses as they start a slow deep breath in, then holds the breath for about 10 seconds or as long as is comfortable.

Answer

B · Hold their breath for about 10 seconds
2.Nursing fundamentals

Answer: B · Diffuse, irregular redness in a skin fold, not over a bone

Why this is the answer

Moisture lesions are usually superficial, diffuse and irregular, often in the natal cleft or skin folds. Pressure ulcers are typically over bony prominences and may have necrotic tissue.

Answer

B · Diffuse, irregular redness in a skin fold, not over a bone
3.Clinical nursing

Answer: D · Respiratory acidosis

Why this is the answer

A raised PaCO2 with a low pH means the lungs are not removing enough CO2, for example from hypoventilation. A normal bicarbonate suggests it is acute.

Answer

D · Respiratory acidosis
4.Clinical nursing

Answer: B · Fat embolism syndrome

Why this is the answer

Fat embolism typically appears 24–72 hours after a long-bone or pelvic fracture, with the triad of respiratory distress, neurological changes and a petechial rash.

Answer

B · Fat embolism syndrome
5.Arterial blood gas interpretation

Answer: Osm = 295 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·130 + 20.9 + 14.1 = 295 ≈ 295 mOsm/kg

Answer

Osm = 295 mOsm/kg
6.Arterial blood gas interpretation

Answer: acute

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·3.3 = 27.3 mmol/L
chronic: 24 + 3.5·3.3 = 35.55 mmol/L

Compare

measured: 27 mmol/L → acute

Answer

acute
7.Clinical assessment scores

Answer: NEWS2 = 7

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 26/min → 3
SpO₂ 95% → 1
on air → 0
SBP 222 mmHg → 3
HR 82/min → 0
alert (A) → 0
T 37.4 °C → 0

Add

NEWS2 = 3 + 1 + 0 + 3 + 0 + 0 + 0 = 7

Answer

NEWS2 = 7
8.Clinical assessment scores

Answer: overweight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 89/1.84² = 26.29

Category

overweight

Answer

overweight
9.Enteral & parenteral nutrition calculations

Answer: IBW = 85.9 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

192 cm/2.54 = 75.59 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(75.59 − 60) = 85.86 ≈ 85.9 kg

Answer

IBW = 85.9 kg
10.Enteral & parenteral nutrition calculations

Answer: NPC = 1125 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1000/100 = 250 g
amino acids: 3.5·1000/100 = 35 g

Kilocalories per component

dextrose: 250·3.4 = 850 kcal
amino acids: 35·4 = 140 kcal
lipid: 250·1.1 = 275 kcal

Non-protein energy

NPC = 850 + 275 = 1125 kcal/day

Answer

NPC = 1125 kcal/day
11.ECG rhythm strip interpretation

Answer: flutter waves per QRS = 2

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 10 small boxes = 0.40 s → 1500 ÷ 10 = 150 per minute
conduction ratio = 300 ÷ 150 = 2:1

Answer

flutter waves per QRS = 2
12.ECG rhythm strip interpretation

Answer: asystole

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: no countable ventricular rate.
2. Rhythm: none; an almost flat line.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: no QRS complexes.

Interpretation

asystole

Answer

asystole

A flat line is always checked: look at the patient, the leads and the gain, and view a second lead, because a loose electrode or fine VF can look like asystole.

13.Prioritization & delegation

Answer: C · Keep everyone safe and tell the team, as the risk of harm is high

Why this is the answer

Command hallucinations to harm others are a serious safety risk. The nurse keeps the patient and others safe, for example by separating them, and informs the team at once.

Answer

C · Keep everyone safe and tell the team, as the risk of harm is high
14.Prioritization & delegation

Answer: A · Stop the infusion and inform the provider at once

Why this is the answer

A new severe headache, vomiting or neurological decline during thrombolysis can mean intracranial bleeding. The infusion is stopped, the provider informed and an urgent scan arranged.

Answer

A · Stop the infusion and inform the provider at once
15.Infection control & patient safety

Answer: B · Head of the bed raised 30 to 45 degrees

Why this is the answer

Raising the head of the bed to 30–45 degrees reduces aspiration of oral and gastric secretions into the lungs. It is part of the usual ventilator care bundle, unless contraindicated.

Answer

B · Head of the bed raised 30 to 45 degrees
16.Infection control & patient safety

Answer: B · Report it at once, because fever with severe neutropenia is an emergency

Why this is the answer

Febrile neutropenia can progress to sepsis quickly. The nurse reports it immediately so cultures can be taken and antibiotics started without delay.

Answer

B · Report it at once, because fever with severe neutropenia is an emergency
17.Lab values & electrolytes

Answer: C · From the right arm

Why this is the answer

Venipuncture, blood pressure readings and IV lines are avoided in the arm with an AV fistula or graft, to prevent damage, clotting and infection of the access. Only the dialysis team uses the access, for dialysis.

Answer

C · From the right arm
18.Lab values & electrolytes

Answer: A · A drug interaction that increases the effect of warfarin

Why this is the answer

Several antibiotics increase warfarin’s effect by reducing its breakdown or by changing gut bacteria that make vitamin K. The INR is monitored more often when such drugs are started. More vitamin K in the diet would lower the INR.Checked against: Taking warfarin · MedlinePlus (NIH) (2025)

Answer

A · A drug interaction that increases the effect of warfarin

ExamProblems · examproblems.com/courses/nursing-fundamentals